Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

What causes swelling of lips after placement of braces in children?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 588 Questions
I am an orthodontist. We just placed braces on an 11 year old and she reacted with swelling of the lips and some difficulty breathing. She has no know allergies (latex, etc) and is taking no medications. her BP is 104/70 and her O2 is 100%. I suspect anxiety reaction to the process of placing the braces?
Posted Mon, 23 Dec 2013 in General Health
Answered by Dr. Yogesh D 8 minutes later
Brief Answer: Looks like an allergic reaction. Detailed Answer: Hi, Thanks for the question. The description you provided seems more like an allergic reaction, particularly because you noticed the swelling of the lips. Swelling of the lips will never happen because of anxiety, that is a given. Her blood pressure seems to be ok as of now, but would require close monitoring. She may be allergic to many things, including the metal in the braces, and the material used for fixing the braces. So my suggestion would be to shift her to an ER right away and give her hydrocartisone and anti-histamine injections. Hope this answers your question. I will be happy to help you further if need be. Wishing your patient all the very best and speedy recovery. Kind regards
Above answer was peer-reviewed by
Follow-up: What causes swelling of lips after placement of braces in children? 27 minutes later
Thank you for your answer. We had EMT come to the office and check all vitals and discuss this with Parents. Father called his mother and she said he has latex allergy. Dad didnt recall this so it is likely that the patient has an undetected latex allergy. I had given her 1ml of Benadryl liquid and after about 45 minutes she was much improved and the lip swelling is gone. We were able to complete her appointment and she left the office feeling about 90% better. EMT recommended she see an allergist for confirmation and we gave her a referral. This had a satisfactory outcome. Thanks for your comment about anxiety and lip swelling. Dr. XXXXXXX XXXX
Answered by Dr. Yogesh D 7 minutes later
Brief Answer: Happy to know the it is resolved. Detailed Answer: Hello Dr. XXXX, Thanks for updating me with details. It is indeed good to know that the event had a favorable outcome, it is however recommended to continue antihistamines such as benadryl or cetrizine for at least two days. You may get in touch with the family and advise them the same. I am happy to know that I could help. Thank you once again for utilizing our services. Have a wonderful day ahead. Warm regards.
Above answer was peer-reviewed by
Follow-up: What causes swelling of lips after placement of braces in children? 17 minutes later
How often (Sig) for benedryl / Day 25mg tabs?
Answered by Dr. Yogesh D 21 minutes later
Brief Answer: Dosage depends on body weight. Detailed Answer: Hello XXXX, Thanks for writing back. The dosage depends on the body weight, you mentioned that your patient is 11 years old, I am assuming him/her to be more than 50 pounds and less than 100. If that is the case, you can give 1 tablet of 25mg, each time, repeated every 8 hours. If the weight is less than 50 pounds then you need to give half of that. Hope this clears your doubts. Kindest regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor